Texas, 2019

Damaging Winds in Texas, September 9, 2019

September 9, 2019 · NWS HGX · 3 events in 1 county or zone

Clustering thunderstorms moving up from the south produced strong downburst winds over the Bryan-College Station area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Clustering thunderstorms moving up from the south produced strong downburst winds over the Bryan-College Station area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 9, 2:12 PM CST, 41 minutes earlier.

Area forecast discussion, Sep 9, 2:12 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
312 PM CDT Mon Sep 9 2019

.SHORT TERM [through Tuesday night]...
The best shower and thunderstorm coverage since sunrise today has
been across portions of our western counties and parts of our far
north and northeast areas. Look for activity to diminish/dissipate
this evening with the loss of heating, but additional development
will be possible overnight (especially across parts of the coastal
areas) as rising moisture levels off the coast work their way inland
as the Deep South Texas area mid/upper low remains nearly stationary.
Tomorrow night will be similar to tonight with decreasing coverage
in the evening followed by increasing coverage toward morning. 42
&&

.LONG TERM [Wednesday through Monday]...

Mid week upper ridging centered over the Appalachia will begin to
expand southwest towards eastern Texas. The upper to mid level
height weakness area that will be the impetus to today and Tuesday's
rain will retrograde further west and be absorbed into this upper
ridging by Thursday. A surge of near 1.8 inch pwat southern Gulf air
will come onshore Wednesday and, with vorts moving northward within
this aforementioned area of height weakness, there will be moderate
to near high end chance probabilities for more areawide Wednesday
showers and thunderstorms. As in previous days, morning shower and
storm activity will likely form and move onshore and then when the
lower 90s are met re-blossom further within the interior during the
afternoon into early evening hours. Decent southerly cell movement
should preclude any flooding issues but progs are displaying an
inverted V profile (6-8k ft bases). This could be a signal that the
strongest, more organized storms could put down greater than 30 knot
downburst wind gusts (think SGR this morning).

Drier air works its way in on easterly steering flow underneath 35N
latitude centered upper ridging and this will significantly lower
Thursday into Friday's rain chances. A eastern to central Gulf
tropical wave is currently being shown in both the GFS and Euro
solutions to move into our far eastern waters over the weekend. It
will certainly be an area to watch for any tropical development. As
of this writing, NHC has not mentioned it and it looks to be a rain
maker for the upper Texas coastline into Louisiana (and points
eastward down the Gulf Coast) early next week. Again, as of now, we
fall on the drier more subsident side of what is being modeled as a
wave before it gets picked up northward around Bermuda ridging. 31

&&

.MARINE...
Light to moderate onshore winds (generally 10 to 15 knots, occasionally
higher) can be expected across the coastal waters through midweek along
with periods of showers and thunderstorms (winds and seas will be higher
in and near the storm). A more east to northeast flow is anticipated
beginning on a Thursday-Friday time period and continuing on into the
weekend as high pressure begins to ridge into the area.  42

&&

.PREV DISCUSSION... /ISSUED 1221 PM CDT Mon Sep 9 2019/

AVIATION...
Looking for SHRA/TSRA development today, so have included VCTS in most
inland TAFs. Will quiet things down this evening, then bring in VCSH
beginning tomorrow morning near the coast. Deeper moisture axis out
over the Gulf now (where SHRA/TSRA development is occuring) will be
working its way toward and into our area tonight and tomorrow which
might result in better/increasing coverage for our area.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  96  75  95  74 /  20  30  30  30  10
Houston (IAH)              76  94  77  93  76 /  20  30  30  40  10
Galveston (GLS)            83  92  83  91  82 /  30  30  40  40  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

In the hours before

Special weather statement, Sep 9, 2:23 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
323 PM CDT Mon Sep 9 2019

TXZ195>198-092100-
Washington TX-Brazos TX-Grimes TX-Burleson TX-
323 PM CDT Mon Sep 9 2019

...SPECIAL WEATHER STATEMENT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Brenham, moving north at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
College Station, southern Bryan, Snook, Millican, Kyle Field,
Wellborn and Independence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3021 9630 3022 9645 3066 9649 3065 9616
TIME...MOT...LOC 2023Z 185DEG 16KT 3029 9637

The radar

The Ft Hood radar (KGRK), 99 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brazos

When
September 9, 2:53 PM CST to 2:58 PM CST
Where
Brazos County, 0.95 mi NE of (Cll)easterwd Fld Co
Measured
52 kt (60 mph) measured gust
Property damage
$13,000
Reported by
Broadcast Media
Coordinates
30.590, -96.359

A strong downburst wind gust overturned a small Cessna aircraft at Easterwood Field.

Thunderstorm Wind, Brazos

When
September 9, 2:58 PM CST
Where
Brazos County, 0.88 mi NNE of (Cll)easterwd Fld Co
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.591, -96.363

Wind gust was measured at KCLL.

Thunderstorm Wind, Brazos

When
September 9, 3:00 PM CST
Where
Brazos County, 1.84 mi S of Bryan
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
30.644, -96.375

Thunderstorm wind gusts downed a utility power pole and damaged several power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843540, 844110, 843541.